CSN Login
Members Online: 7

Tamoxifen and depression

ccd
Posts: 8
Joined: Nov 2009

I started on Tamoxifen a week ago...so far I haven't had any hot flashes but I am really "down". I truely don't know why...my mastectomy was in mid Dec. and overall I am healing well. I didn't have reconstruction ...don't know if the "lopsidedness" of my body has to do with it or whether the tamoxifen could be a factor. Has anyone else had this? BTW I on a mild anti-depressant already..have been for @14 years since I went through a divorce. I am now happily remarried!! So what do I have to be so sad about??

Zhentup
Posts: 43
Joined: Nov 2009

I am on Zoloft and Lithium-the magic combination for my depression. I read a lot about the various drugs they give after the chemo and radiation. I learned Tamoxifen (sp) was one that would counteract with the Zoloft so I brought it up to my Onc. because I told him it took me better than 30 years to finally find the combination that works and I wasn't interested in messing with it. I don't know if this helps you or not but I thought I should let you know.

Take care,
Leanne

uojackg
Posts: 1
Joined: Apr 2010

take care

Kat11's picture
Kat11
Posts: 1931
Joined: May 2009

I started on Tamoxifen about 3 weeks ago and I have found myself wanting to cry a lot. I also am on anti depressant. I was told that this will go away, when my body gets use to the drug. I really understand what your feeling. I posted pretty much the same post here as you a few weeks ago.

New Flower
Posts: 4131
Joined: Aug 2009

please contact your doctor for advice or see a psychiatrist. Two antidepressants which are compatible with Tamoxifen are Effexor and Lexapro. Lack of estrogen could contribute to your depression.
New Flower

jbug
Posts: 285
Joined: Nov 2009

My feeling is kind of like severe PMS...woke up pissed off at the world! Then found myself wanting to bust into tears! The other day I almost took out the dog for walking across the house w/muddy paws! I'm determined to just take it day by day and see how things are going. I praying, fervently, that this passes and nothing else comes of it. I had a bad period of depression several years ago...took zoloft and saw a counselor for a year...that was such a dark place in my life, I just don't want to go there. That was one of my biggest concerns and I've already discussed it w/my onc.

Generally, though, i've heard that these symptoms happen early on and then they get better with time.

Would love to hear how each of you is doing as time passes.
Julie

teresa41's picture
teresa41
Posts: 454
Joined: Jun 2009

i started tamoxifen the first of dec i noticed depression and i would cry a lot, my onco told me it would take my body time to get use to it im starting to feel a lot better now.

best of luck.

teresa

phillis313
Posts: 16
Joined: Sep 2008

I've been on Tamoxifen for a little over a year now. It's so hard for me personally at this age and stage of my life to pin point what is normal and what could possibly be a side effect. I like to blame it all on the little pill. :) I hate negativity of any kind, and I have noticed feeling more depressed at times...it kind of cycles a bit for me. I wonder if if it hits us harder if we are prone to that any way?

jbug
Posts: 285
Joined: Nov 2009

That was a question I asked my onc. She didn't seem to indicate that if I'd had depression in the past, i would definitely get it again. She was very encouraging and told me that most women really have few side effects. They have to tell you about the major ones and certainly the serious ones like blood clots.

Right now, I haven't been on it very long and so I'm going w/the idea that I'm still coping w/bc, just finished rads and am trying to find my new normal. I look forward to being 1 year out and healthy as a horse!

Blessings....
Julie

phoenixrising's picture
phoenixrising
Posts: 1510
Joined: Feb 2007

Hey Ladies, split your tamoxifen in half and take half in the am and half at night. Doing that made a huge difference in my mood when I was on Tamoxifen. I saw improvements within a few days. Wish I could say the same with the aromasin I'm on.

hugs
jan

Christmas Girl's picture
Christmas Girl
Posts: 3661
Joined: Apr 2009

How ARE you, dear friend?!?

You've been sorely missed here... Sooo good to find this post from you!

Hugs & heartfelt hopes your way, and always with,

Kindest regards, Susan xo

genevieve m
Posts: 4
Joined: Apr 2010

Hi,

I just wanted to share my experience with tamoxifen and depression....
'
Was diagnosed with invasive ductal carcinoma stage 1a E+/P+/Her2- in August. Node negative. I have been on lexapro for 8 years and it has worked great. After completion of radiation in November, has to switch from lexapro to effexor, so that I could take the tamoxifen.

Started on a low dose of effexor. Around the holidays, I was a little blue, then in February, started having bizarre thoughts about losing my job, my home, all my money and living out of my car. Even thoughts of suicide. It was very frightening to me, since my depression was managed so well for so many years.

Left 2 calls with my onc about this, and finally, stopped taking the tamoxifen. I went to see the onc, and he asked me about the symptoms. When I mentioned passing thoughts of suicide, it was all over. They had a guard take me to the ER, confiscated my clothes, and committed me via a section(title) 12 or pink slip to the psych ward. I was stunned. I thought I could talk my way out of the situation.

Was in-patient psych for 6 days. They upped my effexor. That was almost a month ago. I am still trying to recover from the depression. I need to go back to the onc, but the question I have is - was it the low dose of effexor, or was it the tamoxifen? As you can imagine, I am petrified of the tamoxifen after that experience. Any ideas on what you would do in a similar situation? Thanks.

jbug
Posts: 285
Joined: Nov 2009

Wow! That sounds like a truly frightening and daunting experience. I have to say I would hope that should any evidence of depression occurs, the goal would be to catch before you (I) would require inpatient care. Depression is a know side effect of Tamoxifen and as I had an episode of depression in the past (took meds for 3 years, but not currently), I talked to my onc and my husband about it and am very much on the lookout for these symptoms. I think it's possible that the change in your meds coupled w/the tamoxifen, might have impacted you as well.

Like i said, at home, i have my husband to give me a bit of reality check and the onc when I see her. I think decisions about continuing meds are very individual. I discussed in depth w/onc and she relayed that if I had problems w/depression, she felt i could come off the tamoxifen and not impact long-term recurrence prevention too much. Obviously, we take it because there is a gain for the long term...but if the side effects are more dangerous, it's time to come off the meds. So, for my situation, i would stop the tamoxifen...thank God I haven't had any problems except hot flashes.

Good luck w/your decision...and i hope your emotional state is getting better! Blessings...
Julie

genevieve m
Posts: 4
Joined: Apr 2010

Dearest Jbug,

So if I read this correctly, you are not currently taking tamoxifen, correct? I made the decision this weekend. The depression came on so gradually - first, around the holidays, I was a little blue,and then brushed it off. Then, one day in February, I just couldn't get out of bed. Have never experienced anything like that in my life. I was not rational at all. And it will take months to get me back to where I should be.

Thanks for validating my thoughts, and good health to you.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network